Alert archive / Kansas / Winter Storm Watches in 2006

Winter Storm Watch 3, NWS Dodge City, KS

March 19, 200612 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Mar 19, 2006, 3:44 AM CST for 12 counties in Kansas. It took effect at Mar 20, 2006, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2006, 3:44 AM CST (09:44 UTC)
In effect from
Mar 20, 2006, 6:00 AM CST
Expired
Mar 19, 2006, 1:40 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Grant County, KS, Haskell County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Mar 19, 2:32 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 19, 2:32 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 AM CST SUN MAR 19 2006

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE IS WHEN THE CHANGEOVER TO SNOW WILL OCCUR ACROSS
CWA AND RESULTING SNOWFALL TOTALS.  GFS HAD THE BEST UPPER AIR
ANALYSIS AT 00Z WITH A DEEPER SYSTEM OVER THE WESTERN U.S. COMPARED
TO THE NAM.  THE NAM ALSO LOOKS TOO PROGRESSIVE WITH THE WHOLE
SYSTEM IN THE 36-60HR TIME FRAME. CANADIAN IS SIMILAR TO THE GFS AS
WELL.  IN GENERAL WILL BE LEANING TOWARD THE GFS FOR THIS FORECAST.

FOR TODAY...CURRENT REGIONAL RADAR SHOWS AREA OF LIGHT TO MODERATE
RAIN EXITING OUT OF NORTHERN CWA AT THIS TIME WITH JUST SOME DRIZZLE
AND FOG OVER MUCH OF THE CWA.  TO THE SOUTH...THERE ARE SOME MORE
LIGHT RAIN SHOWERS THAT MAY MAKE IT INTO FAR SOUTHEASTERN COUNTIES
THIS MORNING...BUT OTHERWISE EXPECT THE DRIZZLE AND FOG TO CONTINUE
THROUGH 18Z.  THIS AFTERNOON...THE FIRST IN A SERIES OF DISTURBANCES
WILL BE ROUNDING THE BASE OF THE UPPER LOW AND BRING A BETTER CHANCE
FOR SOME RAIN TO THE CWA WITH BEST LIFT OCCURRING OVER THE EASTERN
ZONES.  TO THE NORTH...THERE MAY BE ENOUGH COLD AIR FILTERING IN
AFTER 21Z TO PRODUCE SOME SLEET NEAR I-70.  THIS AREA OF SLEET WILL
GRADUALLY MOVE SOUTH OVERNIGHT WITH MOST AREAS ONLY EXPECTED TO SEE
AN HOUR OR TWO OF IT BEFORE A COMPLETE CHANGEOVER TO SNOW.  BASED ON
H85 TEMPS AND THICKNESS VALUES...THINK TWO NORTHERN ROWS OF COUNTIES
WILL SEE ALL SNOW BY 06Z...THEN ALL COUNTIES BY 12Z.  WINDS WILL BE
INCREASING OVERNIGHT OUT OF THE NORTHEAST TO 15 TO 25 MPH AND
COMBINE WITH THE SNOW TO START CREATING SOME TRAVEL PROBLEMS.  H70
LOW WILL BE CLOSING OFF OVERNIGHT IN NORTHERN NM AND MOVING ENE
THROUGH THE DAY MONDAY.  THIS TRACK PUTS IT INTO CENTRAL KS BY 00Z
TUE.  GIVEN THIS...EXPECT HEAVY SNOW TO BE FALLING ACROSS NORTHERN
HALF OF CWA THROUGH MUCH OF THE DAY MONDAY.  FURTHER TO THE
SOUTH...SNOWFALL AMOUNTS SHOULD BE LESS BASED ON THIS TRACK AND THE
FACT THE CHANGEOVER WILL NOT BE UNTIL MORNING.  QPF OFF OF GFS AND
EVEN THE NAM IS SHOWING 1.25+ INCHES BETWEEN 06Z MON AND 06Z TUE
ACROSS FAR NORTHERN CWA.  SEE NO REASON TO DOUBT THIS...AND LOOKING
AT CROSS SECTIONS...COULD SEE SOME BANDING NORTH OF A LARNED TO NESS
CITY LINE.  FOR NOW WILL UPGRADE ALL AREAS IN A WATCH TO A WINTER
STORM WARNING PLUS HAMILTON AND KEARNY COUNTIES.  ALL OTHER AREAS I
WILL ISSUE A WATCH SINCE NOT SURE ABOUT WARNING CRITERIA...BUT
ADVISORY CRITERIA SNOWS WILL LIKELY OCCUR AND COMBINE WITH STRONG
WINDS TO CREATE HAZARDOUS TRAVEL CONDITIONS.  I WILL GO WITH
SNOWFALL TOTALS OF 10-14 INCHES FAR NORTHERN ZONES WITH 8-12 INCHES
ACROSS CENTRAL CWA AND THEN 4-8 ELSEWHERE EXCEPT FAR SOUTHWEST WHERE
ONLY 2-5 IS EXPECTED.

SYSTEM WILL BE MOVING OUT MONDAY NIGHT...BUT AM A LITTLE CONCERNED
MODELS ARE CUTTING OFF PRECIP TOO FAST GIVEN PLACEMENT OF UPPER LOW
AT 00Z AND THAT THESE CUTOFF SYSTEMS TYPICALLY MOVE SLOWER THAN IS
EXPECTED...ESPECIALLY WITH SOME BLOCKING OCCURRING OVER THE
NORTHEASTERN U.S. KEPT IN LIKELY POPS ACROSS EASTERN CWA THROUGH 06Z
THEN TAPER THEM OFF TO ZERO BY TUESDAY MORNING. NORTHERLY WINDS WILL
CONTINUE AT 10-20 MPH THROUGH MONDAY NIGHT AND MOSTLY CLOUDY SKIES
WILL LINGER...SO DO NOT THINK TEMPERATURES WILL PLUMMET WITH THE
FRESH SNOW ON THE GROUND...BUT THEY WILL LIKELY GET INTO THE UPPER
TEENS TO AROUND 20.

DAYS 3-7...
UPPER SYSTEM THAT IS EXPECTED TO BRING THE MOST SNOW SOUTHWEST
KANSAS HAS SEEN ALL SEASON WILL BE DEPARTING ON TUESDAY WITH MAYBE A
FEW LIGHT SNOW SHOWERS LINGERING IN THE EAST EARLY ON. ANOTHER
SYSTEM FOLLOWS ON ITS HEALS...MOVING ACROSS THE CENTRAL PLAINS
WEDNESDAY AND THURSDAY. BASED ON MODEL FORECASTS FROM THE ECMWF/GFS
THE BEST CHANCE OF PRECIP WILL BE ACROSS THE NORTHERN CWA SO RAISED
POPS TO CHC CATEGORY THERE. THE 850MB ZERO LINE WOBBLES BACK AND
FORTH ACROSS THE CWA DURING THIS TIME SO WILL GO WITH RAIN OR SNOW
FOR PRECIP TYPE...TRYING NOT TO GET TOO FANCY. THE WEATHER QUIETS
DOWN AFTER THIS SYSTEM WITH NW FLOW ALOFT AND SLOWLY WARMING
TEMPERATURES BY THE WEEKEND. HIGHS EARLY ON WILL BE AFFECTED BY SNOW
COVER ON THE GROUND FROM THE MONDAY SYSTEM SO ELECTED NOT TO CHANGE
MUCH AT ALL AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  30  31  20 /  50 100 100  60
GCK  42  30  31  18 /  20 100 100  40
EHA  49  29  30  16 /  20 100  80  30
LBL  43  31  32  18 /  20 100  90  30
HYS  39  28  29  20 /  50 100 100  60
P28  44  33  34  23 /  50 100 100  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
MIDNIGHT CST /11 PM MST/ MONDAY NIGHT FOR KSZ030-KSZ031-KSZ043-
KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-
KSZ077-KSZ078-KSZ079.

WINTER STORM WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR KSZ074-KSZ075-KSZ076-KSZ080-KSZ081-KSZ084-KSZ085-KSZ086-
KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN28/27
Hazardous weather outlook, Mar 18, 4:27 AM CST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CST SAT MAR 18 2006

KSZ030-031-043>046-061>066-074>081-084>090-191030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CST SAT MAR 18 2006 /327 AM MST SAT MAR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE
ACROSS MOST OF SOUTHWEST KANSAS TODAY AND TONIGHT. NONE OF THIS
ACTIVITY IS EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ACROSS WESTERN KANSAS
BY SUNDAY AFTERNOON. A FEW OF THE STORMS ACROSS FAR WESTERN KANSAS
WEST OF A LAKIN TO MEADE LINE COULD BECOME SEVERE AND WOULD BE
CAPABLE OF PRODUCING LARGE HAIL.

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHWEST KANSAS ON MONDAY AS COLD AIR WRAPS INTO A POTENT UPPER
LEVEL STORM SYSTEM MOVING ACROSS THE REGION. IN ADDITION, STRONG
NORTH TO NORTHEAST WINDS MAY CREATE NEAR BLIZZARD LIKE CONDITIONS
IN SOME AREAS WHICH COULD AFFECT TRAVEL. STAY TUNED TO THE LATEST
FORECAST UPDATES AND BE ALERT IN CASE A WINTER STORM WATCH OR
WARNING IS ISSUED FOR YOUR AREA.

THERE IS A CHANCE OF SNOW ON WEDNESDAY OR THURSDAY AS ANOTHER
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL PLAINS. DETAILS
REGARDING THIS SYSTEM ARE UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:44 AM CSTWinter Storm WarningDDCClark, Edwards, Ellis, Finney, Ford, Grant and 18 more42 hr
Mar 19, 1:40 PM CSTWinter Weather AdvisoryDDCBarber, Comanche, Pratt32 hr

Nearby

Winter Storm Watches in Kansas, 2006Every winter storm watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.